Tornadoes · United States · Tennessee · 2021
EF1 tornado, Wyly, Tennessee, May 4, 2021
This EF1 tornado ran 2.6 miles across Obion County on May 4, 2021, touching down at 3:23 AM CDT and reaching 50 yards wide. It killed nobody, and did $225,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 4, 2021
- Touchdown
- 3:23 AM CDT (08:23 UTC)
- Lifted
- 3:26 AM CDT (08:26 UTC)
- On the ground
- 3 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- County
- Obion County
- Touchdown point
- 36.412, -89.160
- Lift-off point
- 36.428, -89.118
- Record number
- 2105040223-01
The damage survey
36 damage points were recorded along this path by NWS MEG and NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.
- Three outbuildings destroyed. Car moved 20 feet.
- Another tree nearby was damaged similarly.
- More damage along Levee Rd.
- Big trunk. Other smaller limbs broken in other trees in the vicinity. Inflow winds/gust front driven.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th. There was widespread wind damage and a few weak tornadoes.
Tornado damaged a 500-foot tower and antennas west of Union City. The tornado downed numerous trees, several of which fell on houses. Peak winds were estimated at 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 06:41 UTC and running to 10:39 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 06:41 UTC | 10:39 UTC | Severe Thunderstorm Watch | MEG |
| 07:59 UTC | 08:45 UTC | Severe Thunderstorm Warning | MEG |
| 08:28 UTC | 09:15 UTC | Severe Thunderstorm Warning | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 05:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at May 3, 11:21 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 3, 11:21 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1121 PM CDT Mon May 3 2021 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 855 PM CDT Mon May 3 2021/ UPDATE... Tranquil conditions are occurring across the Mid-South at the moment. Expect that to all change by around midnight. A line of severe storms will be racing across Arkansas over the next couple of hours while there is a line of convection across Central Illinois into extreme Eastern Missouri that is moving to the southeast. Both will collide over the Mid-South during the overnight hours. With dewpoints reaching into the lower 70s today, there is plenty of instability for the storms to tap into as CAPE values range between 3500-4000 J/KG across the area. Made some minor adjustments to temperatures and sky conditions. Otherwise, current forecast looks good. KRM DISCUSSION... /issued 357 PM CDT Mon May 3 2021/ The next 24 to 36 hours are expected to be very active across the Midsouth. Tonight is especially concerning as nighttime severe weather often catches people off guard. Make plans now to be alerted via cell phone, NOAA Weather Radio or any other device capable of waking you from sleep if warnings are issued. Also, call your friends and neighbors that may not be as weather aware in the event warnings are issued. A cold front will slowly move across the Midsouth tonight and tomorrow. Severe thunderstorms are expected to develop tonight ahead of the front and continue through the day tomorrow. Storms may continue in eastern portions of west Tennessee and northeast Mississippi through sunset. The greatest severe Will gradually shift to the south and east with time. Tonight, the Storm Prediction Center has portions of east Arkansas and West TN as well as the Missouri Bootheel in an enhanced area for severe thunderstorms. Farther southeast there is a sliver of a slight risk area that includes portions of west Tennessee far northwest Mississippi and east Arkansas. The remainder of east Arkansas, north Mississippi and west Tennessee is included in a Marginal Risk. Diffluent flow aloft will shift over the area ahead of a deep trough swinging across the Plains. Current SBCAPE values are over 3,000 J/kg across the Midsouth. Although these values will likely come down a bit after sunset, it is nevertheless indicative of a very unstable airmass. Dew points are in the low to mid 70s with PW's near 1.5 inches. Lapse rates up to 8.5C/km will support very large hail which is expected to be the initial threat starting around 10pm. As the trough approaches shear will increase. Forecast soundings in the enhanced risk area over northeast Arkansas indicate Surface to 2km shear increases from around 100m2/s2 to 150m2/s2 between 11pm and 3am. This may be the greatest window for tornadoes in northeast Arkansas into the Missouri Bootheel. A 40kt LLJ is expected to move across northeast Arkansas, the Missouri Bootheel and northwest TN after 4 am. The potential for damaging wind will exist with any storm but will likely be enhanced along the cold front. Tomorrow, the Storm Prediction Center has most of north Mississippi and a portion of west Tennessee in an enhanced risk. To the northwest there is a sliver of slight risk that includes portions of east Arkansas and West Tennessee. The remainder of far northwest Tennessee, east Arkansas and the Missouri Bootheel is included in a Marginal risk. Slightly cooler temperatures tomorrow should help limit instability. However, the cap is expected to be weaker. We may see an ongoing line of strong to severe storms at sunrise moving across the Mississippi river. By mid morning additional cellular storms are expected to develop across much of west Tennessee and north Mississippi. Low level shear should be much lower in the enhanced risk tomorrow, so the tornado threat should be a bit lower. Lapse rates will remain high, in the 7.5-8 C/km range resulting in a continued threat of large hail. The cold front is expected to approach the Mississippi river during the early afternoon hours. During the early afternoon hours much of west Tennessee and north Mississippi will be under the right rear entrance region of a 110kt upper level jet streak. The potential for damaging wind will exist with any storm but will likely be enhanced along the cold front as it sweeps across the area. Cooler and drier air will move in tomorrow night. Mostly dry conditions are expected in Wednesday through Friday. Expect highs in the 70s and lows in the upper 40s to mid 50s. A few showers and weak afternoon thunderstorms may return over the weekend but no strong or severe storms are expected. Some 80 degree high temperatures may also return over the weekend. 30 && .AVIATION... A line of strong to severe TSRAs to push into the region overnight This line should impact KMEM, KMKL, KJBR and to a lesser extent KTUP. Placed a tempo for s gusty winds as this line moves through. Expect light and variable winds after the line until southerly flow can re-establish. KTUP should see a couple rounds of SHRAs/TSRAs starting by sunrise and continuing into early afternoon. More SHRAs/TSRAs are expected to develop along the cold front that will push across the Mid-South Tuesday afternoon and evening. Best chances for redevelopment appear to be north of the TN/MS line. SJM && .AVIATION... && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 4, 1:49 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 149 AM CDT Tue May 4 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-050900- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 149 AM CDT Tue May 4 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for portions of eastern Arkansas, the entire Missouri Bootheel, and all of west Tennessee through 8AM Tuesday morning. Damaging wind and very large hail are the main threats. See website for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorm threat will continue into Tuesday. Damaging wind, large hail and tornadoes are possible. See website for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed overnight and Tuesday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. AC3
In the hours before
Local storm report, May 4, 2:49 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL MONETTE 35.89N 90.34W
05/04/2021 E1.00 INCH CRAIGHEAD AR SOCIAL MEDIA
&&
MJLocal storm report, May 4, 2:52 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
252 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG BRAGG CITY 36.27N 89.91W
05/04/2021 PEMISCOT MO PUBLIC
POWER LINES DOWN IN BRAGG CITY.
&&
AC3Local storm report, May 4, 3:06 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG KENNETT 36.24N 90.05W
05/04/2021 DUNKLIN MO BROADCAST MEDIA
TREES DOWN IN KENNETT.
&&
MJSpecial weather statement, May 4, 3:10 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
310 AM CDT Tue May 4 2021
ARZ028-035-036-048-TNZ048-049-088-040845-
St. Francis AR-Cross AR-Mississippi AR-Crittenden AR-Tipton TN-
Lauderdale TN-Shelby TN-
310 AM CDT Tue May 4 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 AM CDT
FOR...
Northeastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...
Shelby County in western Tennessee...
At 310 AM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from near Fulton to near Simsboro.
Movement was east at 45 mph.
People in northeastern St. Francis...southeastern Cross...
southwestern Mississippi...Crittenden...Tipton...southwestern
Lauderdale and Shelby Counties should monitor this storm closely.
LAT...LON 3544 9032 3544 9029 3548 9029 3562 9015
3562 8984 3565 8976 3565 8963 3562 8947
3500 8998 3500 9074
TIME...MOT...LOC 0810Z 264DEG 38KT 3558 8993 3505 9042
MJLocal storm report, May 4, 3:14 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM TSTM WND GST 2 NE SENATH 36.16N 90.13W
05/04/2021 M75 MPH DUNKLIN MO MESONET
MESONET STATION AT THE SENATH-SOUTH DUNKLIN RESEARCH
FARM.
&&
MJLocal storm report, May 4, 3:20 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 AM CDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 1 W TRUMANN 35.67N 90.54W
05/04/2021 POINSETT AR LAW ENFORCEMENT
A FEW HOMES DAMAGED ON HIGHWAY 69 WEST OF TRUMANN. TREE
DAMAGE AND A FEW SIGNS BLOWN DOWN AS WELL.
&&
MJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
8.4 hours before the tornado, 191 km from the path. May 4, 2021.
- Mixed-layer CAPE
- 3608 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 4826 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 15.3
- 0-3 km lapse rate
- 8.1 K/km
Little Rock, AR (KLZK), 12:00Z
3.6 hours after it, 191 km from the path. May 4, 2021.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -373 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Paducah radar (KPAH), 79 km away, was scanning. The volume nearest the touchdown began at 08:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 08:05 UTC | TSTM WND DMG | Tiptonville | Lake, TN | POWER POLE SNAPPED. |
| 08:15 UTC | TSTM WND DMG | Samburg | Obion, TN | WIDESPREAD TREE AND ROOF DAMAGE IN THE SAMBURG AREA. |
| 08:25 UTC | TSTM WND DMG | 5 S Clayton | Obion, TN | ROOF BLOWN OFF HOME ON SHAWTOWN RD. |
| 08:30 UTC | TSTM WND DMG | 2 Ne Union City | Obion, TN | TREES AND POWER LINES DOWN ALONG US 51 AT BETHLEHEM RD. ROAD CURRENTLY CLOSED. |
| 08:40 UTC | TSTM WND DMG | 4 Nnw Kenton | Obion, TN | TREES AND POWERLINES DOWN AT HIGHWAY 45 AND EAST UNION GROVE RD. |
| 08:47 UTC | TSTM WND GST 60 | 5 W Sharon | Weakley, TN | |
| 08:49 UTC | TSTM WND DMG | 2 Sw Dresden | Weakley, TN | *** 1 FATAL *** MOBILE HOME FELL ON A MOBILE HOME. DELAYED REPORT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of May 4, 2021
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 2:09 AM CDT | EF0 | Greene, AR | 2.2 | 100 | $25,000 | ||
| May 4 | 2:55 AM CDT | EF0 | Pemiscot, MO | 2.7 | 90 | $50,000 | ||
| May 4 | 3:19 AM CDT | EF1 | Mississippi, MO | 3.7 | 400 | $85,000 | ||
| May 4 | 3:31 AM CDT | EF1 | Hickman, KY | 5.3 | 100 | $350,000 | ||
| May 4 | 3:33 AM CDT | EF2 | Fulton, KY | 6.1 | 150 | $310,000 | ||
| May 4 | 3:55 AM CDT | EF1 | Graves, KY | 4.7 | 125 | $165,000 | ||
| May 4 | 3:59 AM CDT | EF1 | Graves, KY | 0.5 | 100 | $15,000 | ||
| May 4 | 4:35 AM CDT | EF0 | Benton, TN | 3.1 | 80 | $75,000 | ||
| May 4 | 5:12 AM CDT | EF0 | Christian, KY | 2.6 | 75 | $45,000 | ||
| May 4 | 5:54 AM CDT | EF0 | Cheatham, TN | 4.9 | 100 | $15,000 | ||
| May 4 | 5:56 AM CDT | EF0 | Robertson, TN | 1.8 | 25 | $10,000 | ||
| May 4 | 6:01 AM CDT | EF0 | Robertson, TN | 2.2 | 200 | $25,000 | ||
| May 4 | 6:02 AM CDT | EF0 | Robertson, TN | 9.4 | 50 | $15,000 | ||
| May 4 | 6:03 AM CDT | EF0 | Davidson, TN | 6.4 | 200 | $15,000 | ||
| May 4 | 6:10 AM CDT | EF0 | Sumner, TN | 0.7 | 25 | $10,000 | ||
| May 4 | 6:21 AM CDT | EF0 | Sumner, TN | 3.9 | 50 | $25,000 | ||
| May 4 | 6:31 AM CDT | EF0 | Sumner, TN | 6.9 | 50 | $15,000 | ||
| May 4 | 6:38 AM CDT | EF0 | Sumner, TN | 5.0 | 200 | $25,000 | ||
| May 4 | 6:54 AM CDT | EF0 | Trousdale, TN | 3.3 | 50 | $15,000 | ||
| May 4 | 6:56 AM CDT | EF0 | Macon, TN | 1.9 | 25 | $10,000 | ||
| May 4 | 7:20 AM CDT | EF0 | DeKalb, TN | 1.0 | 25 | $15,000 | ||
| May 4 | 7:43 AM CDT | EF0 | DeKalb, TN | 4.8 | 200 | $25,000 | ||
| May 4 | 8:07 AM CDT | EF0 | White, TN | 1.1 | 50 | $15,000 | ||
| May 4 | 9:01 AM CDT | EF1 | Rankin, MS | 9.7 | 75 | $35,000 | ||
| May 4 | 9:44 AM CDT | EF0 | Jackson, AL | 0.6 | 50 | |||
| May 4 | 1:21 PM EDT | EF0 | Lumpkin, GA | 4.7 | 350 | $150,000 | ||
| May 4 | 1:13 PM CDT | EF0 | Richland Parish, LA | 8.6 | 700 | $75,000 | ||
| May 4 | 2:51 PM EDT | EF1 | Elk, PA | 0.6 | 125 | |||
| May 4 | 1:59 PM CDT | EF1 | Madison Parish, LA to MS | 17.7 | 600 | $255,000 | ||
| May 4 | 2:22 PM CDT | EF0 | Yazoo, MS | 9.2 | 250 | $25,000 | ||
| May 4 | 2:24 PM CDT | EF1 | Hinds, MS | 30.7 | 880 | $855,000 | ||
| May 4 | 3:06 PM CDT | EF1 | Leake, MS | 15.0 | 1,050 | $100,000 | ||
| May 4 | 4:23 PM EDT | EF1 | Fairfield, SC | 3.9 | 300 | |||
| May 4 | 3:43 PM CDT | EF1 | Newton, MS | 5.5 | 400 | $25,000 | ||
| May 4 | 4:08 PM CDT | EF1 | Lauderdale, MS | 3.5 | 450 | $55,000 | ||
| May 4 | 5:19 PM CDT | EF0 | Perry, AL | 24.8 | 620 | |||
| May 4 | 6:17 PM CDT | EF1 | Autauga, AL | 10.6 | 330 | |||
| May 4 | 6:46 PM CDT | EF0 | Macon, AL | 2.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.